Coroners warn of latest 'terrifying' opioid: Gray death
Kane County Coroner Rob Russell is warning of a new opioid combination drug so potent it's got death for a name: Gray death.
The drug is a combination of heroin, fentanyl, carfentanyl and a synthetic opioid called U-47700. Its appearance like concrete mix -- in either a powder or a hard, chunky material -- gives it the "gray" part of its name and a different look from other opioid varieties, Russell said Thursday.
While this exact combination of drugs has not yet shown up in the toxicology reports of any Kane County opioid overdose victims, Russell said he has been reading of deaths across the country caused by the substance, including some in Ohio and Kentucky. He put out a warning about it Thursday in hopes of preventing such deaths from occurring locally.
"The best time to alert the public is hopefully before it's here," Russell said.
His warning may be just in time, as at least one regional drug task force says its agents haven't seen the substance.
Mark Piccoli, director of the DuPage Metropolitan Enforcement Group, said gray death hasn't entered the supply of drugs his agents are intercepting.
"A lot of our trends are localized, where a certain group, a certain gang or drug trafficking organization will create something and distribute it locally and we never see it in the Chicago area," Piccoli said.
Still, suburban coroners have been responding to overdose deaths in which people have ingested several forms of opioids. Cases involving fentanyl or its synthetic derivatives especially have been on the rise, DuPage County Coroner Rich Jorgensen said.
"The story behind this gray death is that it's really a fentanyl/heroin combination," Jorgensen said, "and we've been seeing a lot of that over the past year and a half."
Among all of the opioids out there, gray death is truly "the bad stuff," Russell said. It contains fentanyl and carfentanyl, both of which are stronger than morphine.
"It's almost inconceivable what's out there," Jorgensen said.
Gray death and similar opioid combinations are powerful enough to be absorbed through the skin, Russell said, putting at risk the emergency responders who help with overdoses when they're first reported.
"There are just all these deadly mixtures out there," Jorgensen said. "These are really terrifying drugs."